By Shreeya Nanda, Senior medwireNews Reporter
Non-infectious pneumonitis and stomatitis occur more frequently in patients with advanced renal cell carcinoma (RCC) treated with everolimus than temsirolimus, whereas temsirolimus is associated with a higher incidence of fatigue, rash and asthenia, a retrospective study reports.
Masahiro Nozawa (Kinki University, Osaka, Japan) and co-authors explain that both mammalian target of rapamycin (mTOR) inhibitors have been approved for the treatment of advanced RCC worldwide, but advise that, “[adverse event] profiles as well as expected effectiveness should be taken into account in the selection of the treatment agent.”
Although the incidence of adverse events of any grade was similar in patients with unresectable or metastatic RCC who received either everolimus (n=123) or temsirolimus (n=73), at 99.2% and 95.9%, respectively, certain adverse events were more frequent in one group compared with the other.
Non-infectious pneumonitis, which the authors describe as “one of the most serious and important [adverse events]”, occurred significantly more frequently in patients who received everolimus than those given temsirolimus, at 38.2% and 21.9%, respectively.
Similarly, stomatitis of any grade was significantly more common in the everolimus group than in the temsirolimus group (56.1 vs 30.1%).
By contrast, receipt of everolimus correlated with a lower incidence of any grade of fatigue (32.5 vs 47.9%)and asthenia (11.4 vs 23.3 %) than temsirolimus treatment, as well as grade 3 or less severe rash (20.3 vs 35.6 %).
Further multivariate analysis showed that male gender and everolimus treatment significantly increased the risk of developing non-infectious pneumonitis, at odds ratios of 3.65 and 2.00, respectively. But prior nephrectomy, cytokine therapy, number of vascular growth factor receptor tyrosine kinase inhibitor regimens and treatment duration were not associated with the complication.
“Although both everolimus and temsirolimus inhibit mTOR, their [adverse event] profiles are not necessarily identical with each other”, writes the team in the International Journal of Clinical Oncology.
“The possible reasons for such dissimilarities may be due to the differences in the drug properties themselves, their dosing schedules, and/or their compatibilities with the predisposition of patients.”
The researchers therefore conclude: “Further studies with larger numbers of patients with more homogenous backgrounds are needed to clarify the differences in [adverse event] profiles between these two drugs and to define the risk factors for [non-infectious pneumonitis] induced by mTOR inhibitors.”
Licensed from medwireNews with permission from Springer Healthcare Ltd. ©Springer Healthcare Ltd. All rights reserved. Neither of these parties endorse or recommend any commercial products, services, or equipment.